Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A faithfulness criterion
for the Gassner representation
of the pure braid group

Author: Mohammad N. Abdulrahim
Journal: Proc. Amer. Math. Soc. 125 (1997), 1249-1257
MSC (1991): Primary 20F36
MathSciNet review: 1389500
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work is directed towards the open question of the faithfulness of the reduced Gassner representation of the pure braid group, $P_{n}(n > 3)$. Long and Paton proved that if a Burau matrix $M$ has ones on the diagonal and zeros below the diagonal then $M$ is the identity matrix. In this paper, a generalization of Long and Paton's result will be proved. Our main theorem is that if the trace of the image of an element of $P_{n}$ under the reduced Gassner representation is $n-1$, then this element lies in the kernel of this representation. Then, as a corollary, we prove that an analogue of the main theorem holds true for the Burau representation of the braid group.

References [Enhancements On Off] (What's this?)

  • [1] M. Abdulrahim, The Gassner Representation of the Pure Braid Group, Doctoral Thesis, The Pennsylvania State University, 1995.
  • [2] J.S. Birman, Braids, Links and Mapping Class Groups, Vol. 82 of Annals of Mathematical Studies, Princeton University Press, New Jersey, 1975. MR 51:11477
  • [3] E. Formanek, Braid group representations of low degree, Proc. London Math. Soc. (3) 73 (1996), no. 2, 279-322. CMP 96:15
  • [4] V.L. Hansen, Braids and Coverings, London Mathematical Society. Cambridge University Press, 1989. MR 94g:57004
  • [5] D.D. Long, On The Linear Representation of Braid Groups, Transactions of the American Mathematical Society 311 (2) (1989), 535-560. MR 89h:20054
  • [6] D.D. Long and M. Paton, The Burau representation is not faithful for $n \geq 6$, Topology 32(2) (1992), 439-447. MR 94c:20071
  • [7] C.C. Squier, The Burau representation is unitary, Proceedings of the American Mathematical Society 90(2) (1984), 199-202. MR 85b:20056
  • [8] N. Stoltzfus, Private Communications, 1995.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 20F36

Retrieve articles in all journals with MSC (1991): 20F36

Additional Information

Mohammad N. Abdulrahim
Affiliation: Department of Mathematics, The Pennsylvania State University, University Park, Pennsylvania 16802

Keywords: Braid group, Burau representation, Gassner representation
Received by editor(s): October 31, 1995
Additional Notes: The results in this paper are written under the direction of Professor Edward Formanek whose help and encouragement are greatly appreciated.
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society